Florida, 2022Tornado in Florida, March 11, 2022
March 11, 2022 · NWS MLB · 1 event in 1 county or zone
A severe thunderstorm that moved over far northeast Martin County produced a brief, nearly-stationary EF-0 tornado in the Rio neighborhood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm that moved over far northeast Martin County produced a brief, nearly-stationary EF-0 tornado in the Rio neighborhood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 11, 11:04 AM EST, 5 hours 20 minutes earlier.
Area forecast discussion, Mar 11, 11:04 AM EST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1104 AM EST Fri Mar 11 2022
.DISCUSSION...
Frontal boundary remains to the north of the area, with large area
of showers and storms streaming eastward across north FL. Greatest
chance for rain and any stronger storms will be across areas
north of Orlando into this afternoon and early evening. PoPs range
from 50 percent across northern Lake and Volusia County and
around 20-30 percent south of Orlando. Elevated steering winds and
lingering drier air aloft will again favor some strong to
marginally severe winds gusts up to 40-60 mph, mainly across the
far northern portions of east central FL, with small hail and a
brief tornado possible as well. Locally heavy rainfall will also
be a concern for any persistent convection near the coast that
develops or interacts with the east coast sea breeze. This
activity will again push offshore or diminish this evening.
It will remain unseasonably warm with highs in the low 80s across
far northern portions of east central FL that sees more cloud
cover, with mid to upper 80s across much of east central FL.
&&
.AVIATION...Mainly VFR today. SHRA/TSRA coverage not expected to
be as high across the entire area today as yesterday, with
greatest chance for convection and any stronger storms north of
KMCO. Additional, isolated to scattered showers and storms will
develop later in the afternoon with formation and development of
the east coast sea breeze. Tempo IFR/MVFR conditions and gusty
winds expected with any of this activity. Southerly winds will
become SE along the coast when the sea breeze forms with wind
speeds 10-15 knots.
&&
.MARINE...Scattered showers and lightning storms expected to push
offshore through the afternoon and evening before decreasing
overnight. Strong to isolated severe storms will be possible as
this activity moves eastward off the coast with winds in excess of
35 knots. Southerly winds 10-15 KT will increase to 15-20 KT
later this afternoon into this evening, with additional increase
to 20-25 knots into late tonight.
Small craft should exercise caution late in the day into
this evening, with a Small Craft Advisory going into effect for
much of the waters, except offshore of Volusia and Brevard
counties where a Gale Watch will go into effect for the potential
for frequent gusts to gale force. Seas 3-4 ft increase to 3-5 ft
tonight and up to 6 feet well offshore late.
Updated to expand Gale Watch across all of the waters from
Saturday late morning through Saturday night, as winds 25-30 knots
and frequent gusts to gale force will be possible as strong cold
front moves through the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 82 65 78 39 / 50 20 100 0
MCO 86 68 81 41 / 30 10 90 0
MLB 84 68 82 45 / 30 10 80 10
VRB 86 67 85 47 / 30 10 70 10
LEE 80 65 77 36 / 40 20 100 0
SFB 85 67 79 39 / 50 10 90 0
ORL 87 69 81 41 / 40 10 90 0
FPR 86 67 86 48 / 30 10 60 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Gale Watch from Saturday morning through late Saturday night for
Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
Sebastian Inlet 0-20 nm.
Small Craft Advisory from 4 AM to 10 AM EST Saturday for Flagler
Beach to Volusia-Brevard County Line 0-20 nm-Sebastian
Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter
Inlet 20-60 nm-Volusia-Brevard County Line to Sebastian
Inlet 0-20 nm.
Small Craft Advisory from 4 AM to 4 PM EDT Sunday for Flagler
Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
Gale Watch from late tonight through late Saturday night for
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
Weitlich/Smith/FehlingHazardous weather outlook, Mar 11, 10:38 AM EST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1038 AM EST Fri Mar 11 2022
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-120000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1038 AM EST Fri Mar 11 2022
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered lightning storms will develop and move east to northeast
at 25 to 35 mph across Lake and Volusia counties beginning early
in the afternoon. Main threats with any strong storms will be
frequent lightning, small hail, gusty winds 40 to 50 mph, and
locally heavy downpours. A few storms in the northern portions of
Lake and Volusia could become severe, with damaging wind gusts of
60 mph and large hail. A brief tornado will also be possible in
this area.
.RIP CURRENT IMPACT...
A moderate risk of dangerous rip currents continues at the
central Florida Atlantic beaches, along with a strong northward
flowing longshore current.
.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms will develop into the afternoon with
greatest coverage expected from Cape Canaveral northward, although
sea breeze driven activity will be possible along the entire
coastline. A few stronger storms may be able to produce wind
gusts over 40 knots as they push quickly offshore this afternoon
and into this evening.
.WATERSPOUT IMPACT...
A waterspout or two will be possible with storms pushing
offshore, especially those that form along the east coast sea
breeze.
.WIND AND SEA IMPACT...
Marine conditions will begin to deteriorate late this afternoon
and evening as south winds increase to 15 to 20 knots and seas
build up to 6 ft by sunset. Late tonight, winds will continue to
increase, becoming 20-25 knots prior to daybreak. A Small Craft
Advisory and Gale Watch will be effective beginning late tonight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Strong to severe storms will reach the northern forecast area by
mid-morning Saturday, as a line of fast moving storms crosses the
area through the morning and afternoon. Main threats with this
line of storms will be strong to damaging wind gusts, coin sized
hail, a brief tornado or two, and frequent lightning.
Expect significantly colder temperatures late Saturday night
behind the cold front with air temperatures in the mid to upper
30s along and to the west of the I-4 corridor, with wind chill
readings possible in the lower to mid 30s inland to northern
Osceola, Orange, Seminole, Lake and Volusia counties.
Hazardous boating conditions on Saturday will continue for
portions of the Atlantic waters through early Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Smith
In the hours before
Special weather statement, Mar 11, 4:11 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
411 PM EST Fri Mar 11 2022
FLZ141-112200-
Coastal Volusia FL-
411 PM EST Fri Mar 11 2022
...A strong thunderstorm will impact portions of northeastern Volusia
County through 500 PM EST...
At 411 PM EST, Doppler radar was tracking a strong thunderstorm 10
miles south of Bunnell, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ormond Beach, Ormond-By-the-Sea and Ormond Beach Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2943 8107 2927 8099 2927 8115 2941 8116
2942 8114 2943 8111 2942 8111
TIME...MOT...LOC 2111Z 243DEG 18KT 2932 8125
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SedlockSpecial weather statement, Mar 11, 4:24 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
424 PM EST Fri Mar 11 2022
FLZ041-141-147-112215-
Coastal Volusia FL-Northern Brevard County FL-Inland Volusia FL-
424 PM EST Fri Mar 11 2022
...Strong thunderstorms will impact portions of northwestern Brevard
and southeastern Volusia Counties through 515 PM EST...
At 422 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles north of Maytown, or 7 miles southwest of Edgewater, moving
east at 30 mph. Additional strong storms were also located Aurantia,
Turnbull, and Haulover Canal. Some of these storms may exhibit
rotation and funnel clouds will be possible.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Titusville, New Smyrna Beach, Edgewater, Oak Hill and Mims.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Melbourne.
&&
LAT...LON 2869 8061 2861 8098 2895 8112 2905 8087
TIME...MOT...LOC 2122Z 247DEG 25KT 2891 8100
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SedlockTornado, Martin
- When
- March 11, 4:24 PM EST to 4:25 PM EST
- Where
- Martin County, 0.83 mi E of Rio St Lucie to 0.95 mi ENE of Rio St Lucie
- Rating
- EF0
- Path length
- 0.12 mi
- Path width
- 40 yd
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 27.222, -80.237
A brief, short-lived EF-0 tornado, with peak winds estimated at 60 to 65 mph, touched down in the Rio neighborhood at approximately 1624LST. Based on numerous video and eyewitness reports from trained spotters, the public, and local broadcast media, the tornado was nearly stationary as it produced minor damage along NE Railroad Street and NE Haven Lane. The tornado lifted at approximately 1625LST. Damage consisted of downed branches, downed fences, and backyard items tossed around.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, March 11 to 12, 202210 injured · 29 events
- Winter Storm and Winter Weather in Arkansas, March 11, 202242 events
- Heavy Snow and Winter Weather in West Virginia, March 11 to 12, 202240 events
- Winter Storm in Kentucky, March 11 to 12, 202234 events
- Heavy Snow in Kentucky, March 11 to 12, 202233 events
- Winter Storm and Winter Weather in Tennessee, March 11 to 12, 202233 events
- Heavy Snow in Tennessee, March 11 to 12, 202231 events
- Winter Weather in Kentucky, March 11 to 12, 202222 events
- Winter Storm and Winter Weather in Mississippi, March 11 to 12, 202222 events
- Winter Storm and Winter Weather in Tennessee, March 11 to 12, 202221 events
- Heavy Snow and Winter Weather in Mississippi, March 11 to 12, 202218 events
- Winter Weather in Ohio, March 11 to 12, 202217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002340.